Kansas, 2014Flooding in Kansas, June 2, 2014
June 2, 2014 · NWS DDC · 4 events in 1 county or zone
Flooding was reported across Comanche county after runoff filled creeks and drainage areas from the day before.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding was reported across Comanche county after runoff filled creeks and drainage areas from the day before.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 2, 6:01 AM CST, 2 hours earlier.
Area forecast discussion, Jun 2, 6:01 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
701 AM CDT Mon Jun 2 2014
...Updated for aviation discussion...
.SHORT TERM...(Today and tonight)
ISSUED AT 308 AM CDT MON JUN 2 2014
After a rough night with severe storms and flooding, only a thin
line of non-severe storms remain early this morning over southeast
zones of our forecast area. Severe weather included a few reports
of tennis ball sized hail, wind gusts to 74 mph, and up to 5.5 inches
of rain in southeast parts of our CWA. So with the lower level of
the atmosphere being worked over pretty good from severe storms,
today should be cooler with maximum temperatures in the middle 80s
north to I-70, and maybe the upper 80s down south along the
Oklahoma border. I plan to leave small chances for thunderstorms
across our far southeast zones through 12z, but think they will
gradually diminish and dissipate by 12z. There is a batch of low
level stratus moving into our northern zones, and that is
partially why highs today should be lower in our north today.
Winds do not look too strong, mainly influenced by surface high
pressure building in. I expect easterly winds in the 10 to 13
knot range.
Tonight should become mostly clear, with southeast winds at less
than 10 mph. A strong low level jet will set up towards Tuesday
morning, increasing winds late tonight. I did not change minimum
temperatures any from the previous shift, ranging from 63F in the
Hays area to around 68F degrees in the Medicine Lodge area.
Tuesday is more complicated period. Both the ECMWF and GFS models
bring 700mb temperatures of +19C into our far western zones, and
+15C to +16C isotherms into our eastern and northeastern zones.
This means hot temperatures of afternoon maxes near the century mark,
with a few records likely to be set. Winds will increase into the
advisory levels, with a wind advisory likely to be issued
tomorrow. Upon examining the need for a Fire Weather Watch, for
now I will hold off. The hot surface temperatures and RFW winds
will be there, but the RH will only fall to less than 15% in our
two most western tiers of counties, and that is only for 2 hours.
The latest guidance on favorable conditions for large fire growth
hint at too much greening up has taken place.
.LONG TERM...(Tuesday through Sunday)
ISSUED AT 344 AM CDT MON JUN 2 2014
A shortwave trough will traverse the central plains Tuesday
evening. Southwest Kansas will be in the warm sector, with a
dryline in far western Kansas near the Colorado border. A few high
based thunderstorms may develop in the late afternoon along and
ahead of the dryline. These storms could be severe with large hail
and damaging winds. But given the expected high cloud bases,
significant tornadoes are not expected. Temperatures will meet or
exceed 100F along and just behind the dryline in the afternoon. Even
ahead of the dryline at Dodge City, temperatures may exceed the
record high of 97F.
The surface cold front associated with the aforementioned shortwave
trough will pass through western Kansas Tuesday night and stall
across central Oklahoma by Wednesday afternoon. This will be a
stable airmass so that thunderstorms are not expected. High
temperatures will fall into the 80s on Wednesday.
The next chance of thunderstorms will be Wednesday night as warm
advection develops across western Kansas on the cool side of the low
level baroclinic zone. High temperatures will only be in the lower
to middle 80s on Thursday. Thunderstorm chances persist through
early Saturday as low amplitude upper level troughing remains over
the western United States, with minor shortwave troughs ejecting
east/northeastward across the plains. High temperatures will be held
down in the lower to mid 80s Friday and Saturday by cloud cover and
outflow from any thunderstorms, and the positioning of a frontal
boundary south of Kansas. Low temperatures will exhibit low
variability during the entire time frame that this long term
discussion covers, with mainly 60s due to the fairly high
expected dewpoints and the lack of strong southerlies that
sometimes lead to warmer lows in the 70s this time of year.
There may be a break in the thunderstorm activity later in the
weekend before the next upper level trough progresses into the
Rockies, resulting in additional thunderstorm chances by early next
week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
ISSUED AT 658 AM CDT MON JUN 2 2014
Moist Low level ulope flow behind a cold front has led to patchy
fog early this morning. The fog and IFR/LIFR CIGS should lift with
daytime heating. Winds will start out from the northeast and then
gradually shift to the southeast this afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 87 66 99 64 / 10 20 10 20
GCK 86 64 101 63 / 10 10 10 30
EHA 88 64 102 63 / 10 10 10 10
LBL 88 67 101 64 / 10 10 10 10
HYS 85 63 96 66 / 10 10 20 20
P28 88 68 96 69 / 20 40 10 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Burke
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Jun 2, 7:52 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
852 AM CDT MON JUN 2 2014
KSZ030-031-043>046-061>066-074>081-084>090-031200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
852 AM CDT MON JUN 2 2014 /752 AM MDT MON JUN 2 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF THE OUTLOOK AREA
THIS AFTERNOON INTO TONIGHT. HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL EXIST OVER THE OUTLOOK
AREA TUESDAY AFTERNOON TO EVENING. THE HIGHEST THREAT FOR SEVERE
THUNDERSTORMS WILL OCCUR NORTH OF HIGHWAY 50 BETWEEN 5 TO 8 PM.
LARGE HAIL UP TO THE SIZE OF BASEBALLS AND DAMAGING WINDS UP TO 70
MPH WILL BE POSSIBLE FROM ANY STORMS THAT BECOME SEVERE.
SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL RESULT IN
ADVISORY LEVEL WIND SPEEDS ON TUESDAY. IN ADDITION...GUSTY SOUTH
WINDS AND LOW HUMIDITY LEVELS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS FOR LOCATIONS WEST OF A SCOTT CITY TO ELKHART LINE
TUESDAY AFTERNOON TO EARLY EVENING.
AN ADDITIONAL CHANCE FOR THUNDERSTORMS WILL EXIST ACROSS THE
OUTLOOK AREA WEDNESDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Jun 2, 7:58 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
858 AM CDT MON JUN 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 4 ESE NEKOMA 38.44N 99.38W
06/01/2014 RUSH KS PUBLIC
A TRAILER WITH A MOWER ON IT ROLLED 300 FEET.
&&
LEEFlood, Comanche
- When
- June 2, 8:01 AM CST to 6:01 PM CST
- Where
- Comanche County, 1.64 mi W of Protection to 0.9 mi WNW of Protection
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.200, -99.510
Moderate flooding was reported along Kiowa creek with one road closed.
Flood, Comanche
- When
- June 2, 9:44 AM CST to 7:44 PM CST
- Where
- Comanche County, 6.08 mi E of Wilmore to 8.93 mi ESE of Wilmore
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.320, -99.110
Mule creek was flooded, along with several county roads.
Flood, Comanche
- When
- June 2, 10:46 AM CST to 6:46 PM CST
- Where
- Comanche County, 0.88 mi NE of Wilmore to 1.18 mi NE of Wilmore
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.340, -99.210
Water was over one bridge in Wilmore.
Flood, Comanche
- When
- June 2, 12:36 PM CST to 8:36 PM CST
- Where
- Comanche County, 0.88 mi SW of Coldwater to 2.19 mi WNW of Coldwater
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.260, -99.340
Roads along both sides of Coldwater lake were under water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, June 2, 20141 death · 1 event
- Tornado and Flash Flood in Kentucky, June 2, 2014$190,000 · EF1 · 2 events
- Wildfire in Texas, June 2 to 3, 2014$140,000 · 2 events
- Damaging Winds in Michigan, June 2, 2014$50,000 · 61 kt wind · 3 events
- Damaging Wind in Michigan, June 2, 2014$25,000 · 52 kt wind · 1 event
- Heavy Rain in Hawaii, June 2, 20145 events
- Marine Thunderstorm Winds in Lake Huron, June 2, 20144 events
- Damaging Wind and Heavy Rain in Wisconsin, June 2, 2014$1,000 · 55 kt wind · 3 events
- Dense Fog in Michigan, June 2, 20142 events
- Hail in Oregon, June 2, 20141.5 in hail · 2 events
- Hail in Colorado, June 2, 20141.75 in hail · 1 event
- Heavy Rain in Wisconsin, June 2, 2014$500 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532783, 532784, 532785, 532786.